California, 2015

Flash Flood in California, July 30, 2015

July 30, 2015 · NWS PSR · 1 event in 1 county or zone

Scattered strong thunderstorms developed across portions of eastern Riverside County during the evening hours on July 30th. The stronger storms produced locally heavy rain, with peak rain rates between one and two inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered strong thunderstorms developed across portions of eastern Riverside County during the evening hours on July 30th. The stronger storms produced locally heavy rain, with peak rain rates between one and two inches per hour. The heavy rain led to small stream flooding and flash flooding in the area around Desert Center. Significant rainfall fell over portions of Interstate 10 east of Desert Center, and heavy rain led to flash flooding along State Route 177 near Desert Center. A Flash Flood Warning was issued for eastern Riverside County from 1738PST until 2030PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:09 PM PST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 2:09 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
309 PM MST THU JUL 30 2015

.SYNOPSIS...
ISOLATED TO SCATTERED STORM ACTIVITY IS ANTICIPATED OVER ARIZONA AND
SOUTHEAST CALIFORNIA THE REST OF THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY. A NOTABLE DOWNTREND IN MOISTURE FROM WEST TO EAST IS EXPECTED
OVER THE WEEKEND. THIS WILL KEEP STORM CHANCES LIMITED TO SOUTH-
CENTRAL ARIZONA WELL INTO NEXT WEEK.

&&

.DISCUSSION...
STORM ACTIVITY OVER ARIZONA SO FAR HAS BEEN LIMITED IN AREA FOCUSING
INITIALLY OVER WESTERN YAVAPAI THEN SPREADING INTO MOHAVE AND LA PAZ
COUNTIES. THIS HAS BEEN AIDED BY A VORT MAX CENTERED OVER NORTHERN
ARIZONA. IT WILL MOVE SLOWLY NORTH AND NORTHWESTWARD WITH TIME. WITH
THAT TRAJECTORY IT WILL TEND TO HAVE A DECREASING IMPACT ON OUR
FORECAST AREA WITH TIME...ESPECIALLY BY LATE EVENING. OVER SOUTHEAST
CALIFORNIA...ACTIVITY HAS BEEN ISOLATED TO THE VICINITY OF 29 PALMS
AND JOSHUA TREE NATIONAL PARK. THIS IS CLOSE TO A SHORT WAVE ON THE
FAR NORTHERN PERIPHERY OF AN ELONGATED UPPER LOW CENTERED OFF THE
BAJA COAST. FOR OUR FORECAST AREA...ANTICIPATE CONTINUED DEVELOPMENT
THE REST OF THE AFTERNOON FOCUSING OVER OVER LA PAZ AND EASTERN
RIVERSIDE COUNTIES...INCLUDING JOSHUA TREE NATIONAL PARK...WHERE
CAPE IS BEST. FLASH FLOOD WATCH CONTINUES FOR JOSHUA TREE NATIONAL
PARK THROUGH 03Z. MODELS ALSO HOLD ON TO SOME BETTER CAPE OVER
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...THOUGH PWAT IS LOWER THERE. ONLY
SLIGHT CHANCES ELSEWHERE. SLOW DEVELOPING CONVECTION OVER NORTHWEST
MEXICO IS ANTICIPATED TO SEND DEBRIS CLOUDS...AND POSSIBLY SOME
EMBEDDED LIGHT SHOWERS...OVER OUR AREA LATE TONIGHT AND INTO THE
MORNING FRIDAY AND THUS HELD ON TO SOME LOW END POPS. MODELS SHOW
DECREASED LOWER LEVEL MOISTURE TO VARYING DEGREES ON FRIDAY AND THUS
LESS CAPE. HOWEVER...THERE WILL STILL BE ENOUGH LINGERING LOWER LEVEL
MOISTURE FOR A SLIGHT CHANCE AT MOST LOWER LEVEL LOCATIONS.

TROUGHING OFF THE WEST COAST BEGINS TO TAKE HOLD SATURDAY BEGINNING AN
EASTWARD RETREAT OF MOISTURE AND THUS A DOWNWARD TREND OF POPS FOR
THE WEEKEND. THE RIDGE REBUILDS EARLY NEXT WEEK BUT MODELS ARE
RELUCTANT TO BRING SIGNIFICANT MOISTURE BACK. JUST ENOUGH MOISTURE
HANGS ON OVER SOUTH- CENTRAL ARIZONA FOR LINGERING POPS OVER SOUTH-
CENTRAL ARIZONA MONDAY THROUGH THURSDAY BUT OVERALL A LOW GRADE
MONSOON SCENARIO.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND
KSDL...
MOSTLY CLEAR SKIES OVER THE AREA TODAY WITH LIGHT WINDS MOSTLY FROM
THE EASTERLY DIRECTION. THERE IS A SLIGHT POSSIBILITY TO ONCE AGAIN
HAVE SOME LATE AFTERNOON OR EARLY EVENING OUTFLOW BOUNDARIES WHICH
CARRY POTENTIAL FOR RAPID WIND SHIFTS. LOW CONFIDENCE AT THIS TIME AS
THE TYPICAL SOURCE AREAS FOR TSTORMS ARE QUIET FOR NOW.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
MOSTLY SOUTH WINDS 5 TO 15 KTS EXPECTED BUT SLIGHT CHANCE FOR
TSTORMS EXISTS FOR LATER THIS AFTN FOR KBLH AS SHOWERS/TSTMS ALREADY
FORMING TO THE NORTHWEST THRU NORTHEAST.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MONSOONAL MOISTURE WILL SLOWLY BEGIN TO THIN ACROSS THE AREA...FIRST
ACROSS THE WESTERN FIRE DISTRICTS AND EVENTUALLY INTO THE ENTIRE
LOWER DESERT ELEVATIONS AND REGION BY EARLY NEXT WEEK. THIS WILL
RELEGATE STORM CHANCES BACK TOWARDS THE HIGHER TERRAIN AND FURTHER
TO THE EAST ACROSS AZ. THE SLIGHTLY DRIER AIRMASS AND BUILDING UPPER
RIDGE HEIGHTS WILL LEND THEMSELVES TOWARD WARMER SFC CONDITIONS...AT
OR ABOVE SEASONAL NORMALS. WINDS WILL FOLLOW FAMILIAR WARM SEASON
PATTERNS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR CAZ030.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...WATERS
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Jul 30, 12:17 PM PST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
117 PM MST THU JUL 30 2015

AZZ021-022-302100-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
117 PM MST THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ AND NORTHWESTERN MARICOPA COUNTIES

UNTIL 200 PM MST

AT 116 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF ALAMO STATE PARK...OR 41 MILES EAST OF PARKER
DAM...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALAMO STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR ALAMO LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3430 11343 3421 11333 3400 11332 3386 11352
      3386 11355 3423 11377 3424 11373 3421 11370
      3423 11361 3431 11353
TIME...MOT...LOC 2016Z 147DEG 17KT 3408 11347

WATERS
Special weather statement, Jul 30, 4:04 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM PDT THU JUL 30 2015

CAZ032-310100-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
504 PM PDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY

UNTIL 600 PM PDT

AT 504 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF DESERT CENTER...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DESERT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3367 11515 3354 11530 3369 11555 3387 11531
TIME...MOT...LOC 0004Z 136DEG 5KT 3366 11529

HIRSCH

The radar

The Yuma radar (KYUX), 148 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
July 30, 5:00 PM PST to 9:00 PM PST
Where
Riverside County, 3.89 mi ESE of Desert Center to 2.24 mi SW of Desert Center Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.692, -115.341

Scattered thunderstorms developed across portions of eastern Riverside county during the evening hours on July 30th, and the stronger storms produced very heavy rainfall which affected the area around Desert Center. Peak rainfall rates approached 2 inches per hour, and this led to some flooding and flash flooding of washes and roads around Desert Center. Significant amounts of rain fell on Interstate 10 east of Desert Center, and local law enforcement reported flooding over the roads near State Route 177 and Oasis Road at mile marker 2.40. This was approximately 2 miles northeast of the town of Desert Center. No accidents or injuries were reported due to the flash flooding. Law enforcement reported the flash flooding at about 2000PST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585226.